FOLFIRI Chemotherapy-Induced Diabetic KetoacidosisCarlos Tavares Bello*, Ricardo Castro Fonseca, João Sequeira Duarte and Carlos Vasconcelos
Endocrinology Department of the Hospital de Egas Moniz, Lisboa, Portugal
- *Corresponding Author:
- Carlos Tavares Bello
Hospital de Egas Moniz
Tel: +351 21 043 1000
E-mail: [email protected]
Received Date: September 02, 2016; Accepted Date: September 22, 2016; Published Date: September 28, 2016
Citation: Bello CT, Fonseca RC, Duarte JS, Vasconcelos C (2016) FOLFIRI Chemotherapy-Induced Diabetic Ketoacidosis. J Clin Case Rep 6:863. doi: 10.4172/2165-7920.1000863
Copyright: © 2016 Bello CT, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Diabetic ketoacidosis (DKA) is a frequently encountered medical emergency that usually develops in the setting of severe insulin deficiency. It may be the initial clinical presentation of newly diagnosed diabetes mellitus; however, it is usually triggered by a severe medical illness or insulin therapy omission in patients with previously diagnosed diabetes mellitus. FOLFIRI (FOLinic acid, 5-fluorouracil and IRInotecan) is a systemic chemotherapy regiment frequently employed in the management of advanced colorectal carcinoma. Besides the common and well known hematological toxicity, 5-fluorouracil based chemotherapy has been associated with new onset diabetes and worsening glycemic control in known diabetics. The authors report on a case of DKA in a previously well-controlled type 2 diabetic patient upon exposure to FOLFIRI chemotherapy.